The U.S. opioid epidemic is a national public health emergency.1 Between January 31, 2020, and January 31, 2021, overdose deaths involving synthetic opioids, primarily illicitly manufactured fentanyl (IMF), increased by nearly 56%.2 Every day, more than 150 people die from overdoses associated with synthetic opioids like fentanyl.3
Knowing the signs of a fentanyl overdose can save a life. This page will help you learn:
- How to recognize the signs of a fentanyl overdose.
- What to do if someone is experiencing a fentanyl overdose.
- Fentanyl overdose prevention strategies.
What Is Fentanyl Used For?
Fentanyl is a synthetic opioid that is 50-100 times more potent than morphine.4 There are two kinds of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl (IMF).3 Pharmaceutical fentanyl is prescribed by doctors to treat severe pain.3 IMF is primarily made in clandestine laboratories, smuggled into the U.S., and sold on the illegal drug market.2 Though pharmaceutical fentanyl may be illegally diverted for non-medical misuse, its role in the overdose crisis has been more recently dwarfed by that of illicitly manufactured fentanyl sources.1,2
Illicitly sourced fentanyl may be added to other illicit drugs (e.g., cocaine, heroin, methamphetamine) for a more potent high and is sometimes pressed into counterfeit pills designed to look like prescription opioids (e.g., oxycodone). With no regulation to their production, these counterfeit pills often contain lethal amounts of fentanyl.2
A fentanyl overdose occurs when a person consumes a harmful or toxic amount of the drug, resulting in severe and potentially life-threatening effects.4
Fentanyl’s extreme potency greatly increases the risk of overdose.4 A fentanyl overdose can cause a person’s breathing to slow or stop, resulting in hypoxia, a condition where the brain does not receive enough oxygen. Hypoxia can result in brain injury, coma, and death.4
As mentioned, illicitly manufactured fentanyl (IMF) is the primary driver of opioid overdose deaths.2 Without pharmaceutical regulations, IMF dosing can be wildly variable, and even small amounts of the drug can be deadly depending on a person’s size, tolerance, and usage.2 Unfortunately, other illicit drugs and counterfeit pills are increasingly adulterated with fentanyl.2 This is particularly dangerous as people are often unaware that they are consuming a potentially lethal dose of fentanyl.3, 4
Signs of Fentanyl Overdose
Signs of an overdose involving opioids such as fentanyl include:3, 5
- Small, constricted, “pinpoint pupils.”
- Loss of consciousness.
- Slowed or stopped breathing.
- Faint heartbeat.
- Choking or gurgling sounds.
- Limp body.
- Cold and/or clammy skin.
- Blue or purple fingernails, lips, or skin.
It can be hard to spot a fentanyl overdose, and a person may not exhibit all the fentanyl overdose signs above. Even if you are uncertain whether a person is experiencing a fentanyl overdose, call 911.
Treatment for Fentanyl Overdose
Knowing what to do if someone is experiencing a fentanyl overdose can help save a life. If you suspect someone is overdosing:3, 5
- Call 911 immediately. Fentanyl overdoses require medical attention. Call 911 and provide the address or description of your location. Remain calm and carefully follow the dispatcher’s instructions.
- Administer naloxone (Narcan) if available. Naloxone can rapidly reverse an opioid overdose by restoring normal breathing to a person if their breathing has slowed or stopped. Calling 911 is still necessary even if naloxone is administered.
- Attempt to keep the person awake and breathing. Do this until emergency assistance arrives.
- Lay the person on their side. Laying the person on their side can help prevent aspiration and choking if they vomit.
- Do not leave the person. Remain with the person until emergency assistance arrives.
Preventing a Fentanyl Overdose
Knowing how to prevent a fentanyl overdose is important, especially if you or a loved one is at risk. Here are ways you can help reduce your risk of a fentanyl overdose:3, 5, 6
- Take prescription fentanyl only as prescribed by your healthcare provider. If you are prescribed fentanyl or any other opioid medication, take it exactly as prescribed by your healthcare provider.
- Educate yourself on the risks of fentanyl. Fentanyl is significantly more potent than other opioids like heroin or morphine.
- Avoid mixing substances. Do not mix fentanyl with alcohol or other drugs, including benzodiazepines, as this can increase the risk of overdose.
- Know the fentanyl overdose signs. Recognizing the signs and knowing how to respond in the event of an opioid overdose can save a life.
- Have naloxone available, especially if you or someone you know is at risk of experiencing a fentanyl overdose, such as people who use illicit opioids.
- Test for the presence of fentanyl. Fentanyl test strips (FTS) are often available through community-based organizations and can detect the presence of fentanyl in drugs.
- Seek professional help if you are struggling with fentanyl misuse or fentanyl use disorder.
Opioid and Fentanyl Addiction Treatment Programs
Opioid addiction, including fentanyl addiction, is a chronic but treatable illness, and treatment is available for those who are struggling.4, 7 Effective treatment can look different for each person but often includes a combination of medications and behavioral therapy.4, 7
Medications for opioid use disorder (e.g., methadone, buprenorphine, and naltrexone) can help manage cravings, ease withdrawal symptoms, and block the effects of opioids. These medications are safe and effective and can improve the outcomes of those struggling with fentanyl misuse or addiction.4, 7 Behavioral therapies, such as cognitive behavioral therapy and contingency management, can help people identify and modify behaviors and thoughts that contribute to substance use. Individual and group counseling may also be beneficial, especially when combined with medication.4
Treatment may take place in various settings including:8
- Detox: Detox is a set of interventions that help manage acute intoxication and withdrawal. It can help patients stay as comfortable and safe as possible and ease the transition to ongoing treatment,
- Inpatient rehab: Inpatient rehab provides around-the-clock, structured care including housing and medical attention.
- Outpatient rehab: With outpatient rehab, patients live at home and receive treatment at a facility during the day. Outpatient rehab programs can vary in duration and intensity depending on a patient’s needs.
- Aftercare: Aftercare is a phase of continuing care after an initial period of substance use disorder rehab or treatment. It may involve regular attendance of support group meetings, continuing therapy and counseling, implementation of relapse prevention strategies, and other forms of ongoing recovery support.
How to Find Fentanyl Addiction Treatment Near Me
If you are struggling with fentanyl misuse or addiction, scheduling an appointment with your healthcare provider can be a good way to start the search for treatment. They can refer you to a treatment provider or suggest other options. You can also use our treatment locator tool to find opioid addiction treatment. You can narrow the filters by insurance, location, and type of care provided for the most effective search for you.
American Addiction Centers can help you recover from fentanyl misuse or addiction. Call to learn about your treatment options. It’s confidential and free, and there is no obligation to enter treatment. Our admission navigators can discuss treatment centers with you and answer any questions you have about your health insurance. You can also quickly and easily check your insurance coverage for free by filling out the form below.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.